Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 94, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 28, 1997, 3:58 PM MDT for Saguache County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1997, 3:58 PM MDT (21:58 UTC)
- Expired
- Jul 28, 1997, 5:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 282157 RRA SVRPUB COC109-282300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 358 PM MDT MON JUL 28 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO * UNTIL 500 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY ALONG AND WEST OF GREAT SAND DUNES NATIONAL MONUMENT THROUGH 415 PM...AND OPEN COUNTRY NORTH OF GREAT SAND DUNES NATIONAL MOUNUMENT THROUGH 500 PM. * AT 356 PM RADAR SHOWED A SEVERE STORM 18 MILES SOUTH OF CRESTONE OR 23 MILES NORTHEAST OF ALAMOSA MOVING NORTH AT 25 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:13 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 28, 2:13 PM MDT, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT MON JUL 28 1997 MAIN CHALLENGE TONIGHT IS PRECIP COVERAGE AND INTENSITY. MONSOON MOISTURE CONTINUES STREAMING OVER THE AREA AND LOW LEVEL UPSLOPE FLOW OVER THE EASTERN PLAINS HAS KEPT GOOD LOW LEVEL MOISTURE OVER THE AREA. THERE HAS BEEN CONSIDERABLE CLOUDINESS OVER MOST OF THE FORECAST AREA. THE SAN LUIS VALLEY AND SOUTHERN SANGRE DE CRISTO MTNS HAVE SEEN THE MOST SUN TODAY AND THIS IS WHERE WE SEE THE MOST THUNDERSTORM ACTIVITY EARLY THIS AFTERNOON. WILL SEE SCATTERED SHOWERS AND STORMS OVER THE PLAINS TONIGHT WITH LIKELY PRECIP OVER AND NEAR THE MOUNTAINS. STEERING FLOW OVER THE FAR EAST IS STILL LIGHT AS SHOWN BY THE GRANADA PROFILER. THE KPUX VAD WIND PROFILE SHOWS SOUTH/SOUTHWEST FLOW AROUND 20 KTS... AND STORMS THAT HAVE DEVELOPED HAVE MOVED AT A FAIRLY GOOD PACE. MODELS KEEP THE STEERING FLOW AROUND 20 KTS FOR MUCH OF THE NIGHT. EVEN THOUGH PW VALUES ARE HIGH...THE STORMS ARE MOVING FAST ENOUGH TO REDUCE THE FLOODING POTENTIAL...BUT WILL HAVE TO WATCH AREAS THAT HAVE SEVERAL STORMS MOVE OVER THEM. MODELS DEVELOP AN AREA OF GOOD ASCENT IN THE OMEGA FIELDS TONIGHT OVER THE SOUTHEAST CORNER OF COLORADO BUT NO OTHER DYNAMICS FORECAST OVER THE AREA TONIGHT. MOISTURE IS HERE TO STAY AND WILL PROBABLY SEE A LOT OF CLOUDS THROUGH THE NIGHT WITH SHOWERS DECREASING LATE. MAY ALSO SEE SOME FOG OVER THE EASTERjN PLAINS.
In the hours before
Special weather statement, Jul 28, 2:40 PM MDT, 1 hour 18 minutes before
COZ071-072-282145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT MON JUL 28 1997 ...STRONG THUNDERSTORM IN EXTREME NORTHEAST EL PASO COUNTY... A STRONG THUNDERSTORM WILL MOVE EAST OF RAMAH AND INTO ELBERT COUNTY BY 250 PM. THIS THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. AT 239 PM...DOPPLER RADAR SHOWED THE STORM 2 MILES EAST OF RAMAH... OR 42 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS...MOVING NORTHEAST AT 15 MPH. SR
Special weather statement, Jul 28, 2:57 PM MDT, 1 hour 1 minute before
COZ074-282200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 257 PM MDT MON JUL 28 1997 ...STRONG THUNDERSTORMS MOVING INTO WALSENBURG... A STRONG THUNDERSTORM WILL AFFECT WALSENBURG THROUGH 330 PM... BRINGING VERY HEAVY RAIN...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING. AT 255 PM...DOPPLER RADAR SHOWED THE STRONG THUNDERSTORMS FROM 2 MILES SOUTHWEST OF WALSENBURG TO 15 MILES SOUTH OF WALSENBURG...MOVING NORTHEAST AT 15 MPH. SR
Special weather statement, Jul 28, 3:27 PM MDT, 31 minutes before
COZ074-075-077-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 328 PM MDT MON JUL 28 1997 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL LAS ANIMAS COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL LAS ANIMAS COUNTY THROUGH 415 PM. ONE STRONG THUNDERSTORM WILL AFFECT TRINCHERA THROUGH 345 PM. THE STRONGEST THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS UP TO 50 MPH A4ND DANGEROUS LIGHTNING. AT 326 PM...DOPPLER RADAR SHOWED THE STRONGEST THUNDERSTORM NEAR TRINCHERA...OR 26 MILES EAST SOUTHEAST OF TRINIDAD. THE STORM WAS MOVING NORTH AT 15 MPH. SR
Special weather statement, Jul 28, 3:28 PM MDT, 30 minutes before
COZ074-075-077-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 328 PM MDT MON JUL 28 1997 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL LAS ANIMAS COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL LAS ANIMAS COUNTY THROUGH 415 PM. ONE STRONG THUNDERSTORM WILL AFFECT TRINCHERA THROUGH 345 PM. THE STRONGEST THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS UP TO 50 MPH AND DANGEROUS LIGHTNING. AT 326 PM...DOPPLER RADAR SHOWED THE STRONGEST THUNDERSTORM NEAR TRINCHERA...OR 26 MILES EAST SOUTHEAST OF TRINIDAD. THE STORM WAS MOVING NORTH AT 15 MPH. SR
Special weather statement, Jul 28, 3:45 PM MDT, 13 minutes before
COZ062>066-282250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 346 PM MDT MON JUL 28 1997 ...STRONG THUNDERSTORM NEAR THE GREAT SAND DUNES NATIONAL MONUMENT IN THE SAN LUIS VALLEY... A STRONG THUNDERSTORM WILL MOVE ACROSS AND WEST OF THE GREAT SAND DUNES NATIONAL MONUMENT THROUGH 430 PM. THIS THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN UP TO ONE INCH PER HOUR...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTN\ING. AT 345 PM...RADAR SHOWED THE STORM ABOUT 4 MILES SOUTHWEST OF THE VISITOR CENTER AT THE GREAT SAND DUNES NATIONAL MONUMENT...OR 18 MILES NORTHEAST OF ALAMOSA. THE STORM WAS MOVING NORTH NORTHEAST AT 20 MPH. SR
Special weather statement, Jul 28, 3:46 PM MDT, 12 minutes before
COZ062>066-282250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 346 PM MDT MON JUL 28 1997 ...STRONG THUNDERSTORM NEAR THE GREAT SAND DUNES NATIONAL MONUMENT IN THE SAN LUIS VALLEY... A STRONG THUNDERSTORM WILL MOVE ACROSS AND WEST OF THE GREAT SAND DUNES NATIONAL MONUMENT THROUGH 430 PM. THIS THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN UP TO ONE INCH PER HOUR...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING. AT 345 PM...RADAR SHOWED THE STORM ABOUT 4 MILES SOUTHWEST OF THE VISITOR CENTER AT THE GREAT SAND DUNES NATIONAL MONUMENT...OR 18 MILES NORTHEAST OF ALAMOSA. THE STORM WAS MOVING NORTH NORTHEAST AT 20 MPH. SR
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.